- Evaluate fever and rash in a post-transplant patient
- Recognize clinical features of ATG related serum sickness
The teaching points on serum sickness at the end of the case add ~ 10-15 min on top of the case (~20 – 25 min). If you’re short on time, skip directly to the take home points which summarize the teaching on serum sickness.
63 yo M with a history of BOLT ~10 years ago who presents low grade fevers/chills, arthralgias and a rash. Four days ago, he developed a mild sore throat, dyspnea and nonproductive cough. He denies any rhinorrhea or congestion, chest pain, LE swelling. Yesterday, he developed diffuse “body aches” and onset of a whole body rash. He localizes his “aching” pain to his joints – mostly in his bilateral ankles, knees, elbows, wrists. He denies any joint stiffness, swelling, or redness. He describesrash as a nonpruritic and nonpainful that appeared concurrently on his chest and arms. It’s nonpruritic and nonpainful. He has rabbits in his yard but denies any other new exposures, sick contacts, or recent travel. Other ROS was negative.
His PMH (full medical history and medications) is notable for BOLT for COPD (CMV D+/R-) ~ 10 years ago that was complicated by cellular rejection 3 weeks ago. He received rabbit derived ATG and methylprednisone 1 g x 3 days.
His exam is notable for fever of 38.9C, HR 131, RR 22, SBP 100-140s/90s, SaO2 93% on 2LNC. He appears ill and in mild respiratory distress. He skin is notable for diffuse, blanching pink morbilliform rash on the trunk, upper arms and thighs. Face, palms and soles are spared. He has no joint effusions or tenderness and full ROM. His cardiopulmonary exam is normal with the exception of tachycardia and tachypnea.
His labs (full work-up) are notable for a Cr of 1.3, BUN of 23, WBC of 24 (95% PMNs), and unrevealing EKG and CXR.
What is your differential diagnosis for fever, rash and arthralgias in this patient?
Fever in an immunosuppressed patient should always prompt high suspicion and evaluation for infection. A transplant patient’s risk of different infections is related to how far out they are from their initial transplant and consequently, the degree of immunosuppression. Typically after the first 6 months, community acquired infections and late viral infections (CMV, HSV, HBV/HCV) are most common. Our patient’s risk of infections is slightly unique in that he’d recently received r-ATG and high dose steroids for rejection and is highly immunosuppressed compared to the average patient 10 years out from transplant.
His hypoxia on exam raises concern for a pulmonary infection. With the concurrent rash and arthalgias (without evidence of frank arthritis), our suspicion was highest for a viral infection or a non-infectious etiology. In the absence of any sexual contact history, hiking/travel, vector-borne illness or disseminated gonococcal infection were less likely. Autoimmune disorders have been linked to chronic HCV including RA, SLE, and vasculitidies.
How would you initially manage this patient?
- Even if highest suspicion is for a nonbacterial cause of fever, he is highly immunosuppressed (given recent r-ATG reinduction) and should be empirically started on antibiotics while awaiting his infectious work-up results.
- Started on Vancomycin, cefepime, azithromycin, and oselftamivir for possible healthcare associated pneumonia or influenza.
- Deferred additional empiric antivirals (with exception of oseltamivir) and antifungals.
- Though a drug reaction was on the differential, without an obvious culprit drug, he was continued on home immunosuppressants (prednisone, tacrolimus) and prophylaxis (Bactrim, valacyclovir).
- Transplant Pulmonology was consulted for consideration of bronchoscopy.
What additional work-up would you want?
He was empirically started on broad spectrum antimicrobial therapy wth Vancomycin, cefepime, azithromycin, and oseltamivir for a probable pulmonary infection. All of his infectious work-up was unrevealing, including his BAL cultures (obtained on HD2). However, he was continued on an 8 day course of antibiotics for healthcare associated pneumonia
His fevers, rash and arthralgias persisted without clinical worsening through the 24 hours of his hospitalization with gradual improvement and complete resolution by HD5.
SERUM SICKNESS from rabbit-derived ATG
His fever, rash, and arthralgias were attributed to his ATG-related serum sickness. He was treated conservatively and gradually improved.
His hypoxemia was attributed to both his bronchial stenosis (which may have been his initial presentation) that was subsequently complicated by a post-obstructive or healthcare associated pneumonia.
What is it? (~5-7 min)
ATG related serum sickness occurs in 1.5 – 24% of patients undergoing organ transplantation1,2. Serum sickness is a type III or immune complex mediated hypersensitivity reaction that typically occurs ~ 7 – 14 days after initial exposure, though can occur up to 30 days from initial exposure1. Symptoms can occur within 12 – 36 hours if a previously immunized patient is re-exposed to the culprit agent4.
Our bodies recognize the “rabbit” portion of the rabbit ATG as foreign and forms antibodies against it. This primary immunization process takes about 7 – 14 days. The antibody-antigen complexes deposit in tissues and trigger complement activation. Complement activation leads to mast cell degranulation and a neutrophilic inflammatory response.
Cardinal symptoms: fever, rash, and polyarthralgias/arthritis
The rash is classically described as a pruritic serpiginous, urticarial rash (2/2 to mast cell degranulation) that involves the trunk and extremities. However, a morbiliform rash (like in our patient) or combination of morbiliform and urticarial rash is most common.
Other symptoms that have been commonly reported include GI symptoms (in one small case series of 12 patients, found in 67% of patients1), renal involvement (either AKI or abnormal UA given predilection for immune deposition in glomeruli), and jaw pain1,2,5.
Culprit drugs: monoclonal antibodies (e.g. rituximab, ATG, alemtuzumab, infliximab, adalimumuab, omalizumab), vaccines and anti-toxins4.
Antibiotics can cause a serum-sickness like reaction but are thought to occur by a different mechanism.
What are the risk factors? More specifically, does a history of rabbit exposure increase risk of this reaction? (~1 min)
Our patient had had history of exposures to rabbits in his backyard, but this limited exposure unlikely put him at risk. History of more extensive rabbit exposure (such as eating rabbit or raising a pet rabbit) has been associated with increased risk of developing r-ATG related serum sickness2. In these patients, transplant physicians will routinely avoid r-ATG for induction.
How is it diagnosed? (~2-3 min)
Serum sickness is a clinical diagnosis! However, some labs can be helpful in establishing the diagnosis.
- CBC may show neutropenia or eosinophilia
- ESR and CRP are typically elevated (but nonspecific)
- C3, C4 and total hemolytic comlement are decreased in severe episodes of serum sickness
- Detection of antibodies to horse or rabbit IgG (not universally available tests)
Though there are skin findings, skin biopsy are typically to useful in making the diagnosis.
How do you treat it? (~2-3 min)
There are no clear guidelines or consensus on the treatment for serum sickness – with some studies advocating for more aggressive treatment and others recommending supportive care and observation. The natural course of serum sickness is self-limited and resolves in ~ 2 weeks with withdrawal of the offending agent. In mild cases, supportive care and observation is sufficient. However, in severe cases (T> 38.5C or severe arthritis)4, the following treatments can be considered:
- High dose steroids – prednisone starting at a dose of 0.5 – 1 mg/kg
Though our patient may have met criteria for severe serum sickness, his symptoms spontaneously resolved with clinical observation and supportive treatment alone.
TAKE HOME POINTS:
- ATG related serum sickness occurs in a percentage of patients undergoing organ transplantation and usually occurs 7-14 days after initial presentation
- Classic presentation of serum sickness is a triad of fever, polyarthralgias and a rash.
- Treatment is of serum sickness is largely supportive, though high dose steroids and plasmapharesis can be considered in severe cases.
- Snow, MH et al. 2009. Presumptive Serum Sickness as a Complication of Rabbit-derived Antithymocyte Globulin Immunosupression. Arthritis and Rheumatism. 61(9):1271-1274.
- Boothpur, R, et al. 2010. Serum Sickness After Treatment with Rabbit Antithymocyte Globulin in Kidney Transplant Recipients With Previous Rabbit Exposure. American Journal of Kidney Diseases. 55(1): 141-143
- Lundquist, AL, et al. 2007. Serum Sickness Following Rabbit Antithymocyte-Globulin Induction in a Liver Transplant Recipient: Case Reports and Literature Review. Liver Transplantation. 13: 640-650.
- Wener, MH. Serum sickness and serum sickness-like reactions. In: Uptodate, Adkison, NF (Ed), UpToDate, Waltham, MA. (Accessed on January 13, 2016.)
- Bierlory, L, et al. 1985. Cutaneous manifestations of serum sickness in patients receiving antithymocyte globulin. American Academy of Dermatology. 13:411-417.